Format

Send to

Choose Destination
Horm Metab Res. 1998 Apr;30(4):222-6.

Effects of i.v. insulin bolus on urinary calcium and oxalate excretion in healthy subjects.

Author information

1
Explorations Fonctionelles Rénales Métaboliques et Endocriniennes et Laboratoire de Physiologie, CHU de Besançon, France.

Abstract

Oral glucose load increases urinary excretion of calcium (Ca) and oxalate. Although this increase in calciuria is commonly ascribed to insulin, the role of glucose on Ca excretion remains unclear. In order to assess the role of glucose changes on calciuric response to insulin and oxalate excretion, hypoglycemia induced by insulin (hypo) and hyperglycemia induced by oral glucose load (hyper) were studied in 7 healthy subjects on two separate days. As expected, glycemia dropped in hypo (-70%, p<0.001) and increased in hyper (+67%, p<0.001). Calciuria increased on the two days,+205%, p<0.001 (hypo) vs + 43%, p < 0.05 (hyper) as a result of both a rise in calcium filtered load (FCa) and a decrease in tubular reabsorption of calcium (TRCa). While the increase in FCa was similar in the two situations, the higher increased calciuria in hypo (p<0.01) was linked to a deeper decrease in TRCa, - 2.1 % (hypo) vs - 1.4% (hyper), p < 0.01. Although the estimated amounts of insulin were similar in the two situations, the insulin kinetics were different. Thus, after insulin injection, the putative role of the high initial insulin spike in triggering the increase in calciuria cannot be ruled out. The deeper decrease in TRCa (hypo) was also likely due to both hypoglycemia and changes in counter-regulation hormones. In conclusion, calciuria increased after either hypo or hyperglycemia and the higher increase in calciuria observed in hypo was subsequent to a deeper decrease in tubular Ca reabsorption. Oxaluria did not change in hypo, while it increased in hyper.

PMID:
9623638
DOI:
10.1055/s-2007-978870
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center